Alert archive / Montana / Wind Advisories in 2018

Wind Advisory 1, NWS Missoula, MT

January 30, 20186 counties in Montana

NWS Missoula, MT issued this wind advisory at Jan 30, 2018, 1:05 AM MST for 6 counties in Montana. It took effect at Jan 30, 2018, 3:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2018, 1:05 AM MST (08:05 UTC)
In effect from
Jan 30, 2018, 3:00 AM MST
Expired
Jan 30, 2018, 5:00 PM MST
In force
14 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS75 KMSO 300805
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
105 AM MST Tue Jan 30 2018

MTZ005-006-301800-
/O.NEW.KMSO.WI.Y.0001.180130T1000Z-180130T1800Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
105 AM MST Tue Jan 30 2018

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect until 11 AM MST this morning. 

* Impacts/Timing: Strong gusty winds early this morning will cause
  hazardous cross-winds for high profile vehicles. Also tree 
  damage is possible with intermittent power outages. 

* Winds: Southwest to west 25 to 35 mph with gusts to 50 mph.

* Locations impacted include: Bitterroot Valley, Missoula, 
  Highway 93 Sula to Lost Trail Pass, and Lolo Pass

$$

MTZ007-310000-
/O.NEW.KMSO.WI.Y.0001.180130T1000Z-180131T0000Z/
Butte/Blackfoot Region-
105 AM MST Tue Jan 30 2018

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Missoula has issued a Wind
Advisory...which is in effect until 5 PM MST this afternoon. 

* Impacts/Timing: Strong gusty winds early this morning will cause
  hazardous cross-winds for high profile vehicles. Also tree 
  damage is possible with intermittent power outages.

* Winds: Southwest to west winds 25 to 35 mph with gusts to 50
  mph. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12 
  Garrison to Elliston, Homestake Pass, and MacDonald Pass

$$
2 follow-up statements
487 
WWUS75 KMSO 301237
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
537 AM MST Tue Jan 30 2018

MTZ005-006-301345-
/O.CAN.KMSO.WI.Y.0001.000000T0000Z-180130T1800Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
537 AM MST Tue Jan 30 2018

...WIND ADVISORY IS CANCELLED FOR ...

The National Weather Service in Missoula has cancelled the Wind
Advisory. 

Strong winds have subsided this morning. 

$$

MTZ007-310000-
/O.CON.KMSO.WI.Y.0001.000000T0000Z-180131T0000Z/
Butte/Blackfoot Region-
537 AM MST Tue Jan 30 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* Impacts/Timing: Strong gusty winds are expected this morning and
  afternoon and will cause hazardous cross- winds for high profile
  vehicles.

* Winds: Southwest to west winds 25 to 35 mph with gusts to 50 
  mph. 

* Locations impacted include: Butte, Georgetown Lake, Highway 12
  Garrison to Elliston, Avon, Homestake Pass, and MacDonald Pass

$$
208 
WWUS75 KMSO 302337
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
437 PM MST Tue Jan 30 2018

MTZ007-310045-
/O.EXP.KMSO.WI.Y.0001.000000T0000Z-180131T0000Z/
Butte/Blackfoot Region-
437 PM MST Tue Jan 30 2018

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to diminish through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 29, 2:35 PM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jan 29, 2:35 PM MST, 10 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
235 PM MST Mon Jan 29 2018

.DISCUSSION...Fog has been stubborn to depart a few of the
valleys across the Northern Rockies this afternoon. However,
steady warming throughout the atmosphere combined with developing
breeziness will be enough to mix the atmosphere and keep fog at
bay. Speaking of wind, that will be the next feature of concern in
the forecast as an overnight cold front forces strong winds at
mountain top down to near the surface during the very early pre-
dawn hours. Gusty cross winds to near 40 mph will be possible in
Missoula and south through the Bitterroot Valley, as well as
across southwest Montana generally from Deer Lodge to Butte. This
will keep temperatures mild overnight, and cause the onset of
precipitation with the front to remain as rain.

Gusty winds will become more prevalent and more widespread through
the day Tuesday across western Montana and the mountains of north
central Idaho (most valleys in north central ID should not
experience the strongest winds). Sustained winds for valleys will
be in the 20-30 mph range throughout the day, with gusts
approaching 40 mph at times. For elevations above 4500 feet,
winds will approach 50 to 60 mph or stronger across all of central
ID and western Montana terrain. Backcountry conditions will be
especially nasty as a result.

Valley precipitation will begin as rain tonight through most of
Tuesday morning across the region, but with snow levels steadily
dropping through the day Tuesday, we do expect a change from rain
to snow to occur. By Wednesday, residual moisture and much colder
temperatures will aid snow showers to fall down to valley floors
through Thursday. Accumulations in valleys will be minor.

Next weekend will have a warm start, but their is an arctic air
mass looming over central Canada threatening to move into western
Montana. Models have varied considerably with the timing and
westward penetration of this air mass, so the forecast confidence
for western Montana remains below average Sunday and into early
next week. Considering the overall pattern at this time though, it
is unlikely the cold air will reach central Idaho. However, there
is a possibility of a very wet period early next week in central
Idaho.

&&

.AVIATION...Steady warming is expected this evening ahead of a
cold front that will move through central Idaho and northwest
Montana by 30/1200Z. Due to strong southwesterly winds near 50
knots at ridge-top and the chance for a few showers around, there
could be a few strong southwest wind gusts at KMSO between
30/0700Z and 30/1100Z. KBTM may experience a brief period of LIFR
conditions due to snow and northwest winds to 40 knots with the
frontal passage between 30/1600Z and 30/1800Z. Breezy winds and
occasional rain and/or snow showers are likely at all airfields
throughout the day on Tuesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.